zbMATH — the first resource for mathematics

A joint bidiagonalization based iterative algorithm for large scale general-form Tikhonov regularization. (English) Zbl 1452.65076
Summary: Based on the joint bidiagonalization (JBD) process of the matrix pair \(\{A, L\}\), an iterative regularization algorithm, called JBDQR, is proposed and developed for large scale linear discrete ill-posed problems in general-form Tikhonov regularization. It is proved that the JBDQR iterates take the form of attractive filtered generalized singular value decomposition (GSVD) expansions, where the filters are given explicitly and insightful. This result and a detailed analysis on it show that JBDQR must have the desired semi-convergence property, where the iteration number \(k\) plays the role of the regularization parameter. Embedded with the L-curve criterion or the discrepancy principle that is used to estimate the optimal \(k^\ast\) at which the semi-convergence occurs, JBDQR can compute a satisfying good regularized solution. JBDQR is theoretically solid and effective, and it is simple to implement. Numerical experiments confirm our results and the robustness of JBDQR.

65F22 Ill-posedness and regularization problems in numerical linear algebra
65F15 Numerical computation of eigenvalues and eigenvectors of matrices
15A18 Eigenvalues, singular values, and eigenvectors
Full Text: DOI
[1] Aster, R. C.; Borchers, B.; Thurber, C. H., Parameter Estimation and Inverse Problems (2013), Elsevier: Elsevier New York · Zbl 1273.35306
[2] Berisha, S.; Nagy, J. G., Restore tools: iterative methods for image restoration (2012), available from
[3] Björck, Å., Numerical Methods for Least Squares Problems (1996), SIAM: SIAM Philadelphia, PA · Zbl 0847.65023
[4] Chung, J.; Saibaba, A. K., Generalized hybrid iterative methods for large-scale Bayesian inverse problems, SIAM J. Sci. Comput., 39, S24-S46 (2017) · Zbl 1422.65065
[5] Chung, J.; Saibaba, A. K.; Brown, M.; Westman, E., Efficient generalized Golub-Kahan based methods for dynamic inverse problems, Inverse Probl., 34, Article 024005 pp. (2018) · Zbl 1385.65034
[6] Engl, H. W., Regularization methods for the stable solution of inverse problems, Surv. Math. Ind., 3, 71-143 (1993) · Zbl 0776.65043
[7] Engl, H. W.; Hanke, M.; Neubauer, A., Regularization of Inverse Problems (2000), Kluwer Academic Publishers
[8] Gazzola, S.; Hansen, P. C.; Nagy, J. G., IR tools: a Matlab package of iterative regularization methods and large-scale test problems (2017)
[9] Gazzola, S.; Novati, P., Inheritance of the discrete Picard condition in Krylov subspace methods, BIT Numer. Math., 56, 893-918 (2016) · Zbl 1353.65023
[10] Hansen, P. C., Rank-Deficient and Discrete Ill-Posed Problems: Numerical Aspects of Linear Inversion (1998), SIAM: SIAM Philadelphia, PA
[11] Hansen, P. C., Regularization tools version 4.0 for Matlab 7.3, Numer. Algorithms, 46, 189-194 (2007) · Zbl 1128.65029
[12] Hansen, P. C., Discrete Inverse Problems: Insight and Algorithms (2010), SIAM: SIAM Philadelphia, PA · Zbl 1197.65054
[13] Hochstenbach, M. E.; Reichel, L.; Yu, X., A Golub-Kahan-type reduction method for matrix pairs, J. Sci. Comput., 65, 767-789 (2015) · Zbl 1329.65082
[14] Jia, Z., Approximation accuracy of the Krylov subspaces for linear discrete ill-posed problems, J. Comput. Appl. Math., 374, Article 112786 pp. (2020) · Zbl 1434.65043
[15] Jia, Z., The low rank approximations and Ritz values in LSQR for linear discrete ill-posed problems, Inverse Probl., 36, Article 045013 pp. (2020)
[16] Jia, Z., Regularization properties of the Krylov iterative solvers CGME and LSMR for linear discrete ill-posed problems with an application to truncated randomized SVDs, Numer. Algorithms (2020)
[17] Jia, Z., Regularization properties of LSQR for linear discrete ill-posed problems in the multiple singular value case and best, near best and general low rank approximations, Inverse Probl.
[18] Jia, Z.; Yang, Y., Modified truncated randomized singular value decomposition (MTRSVD) algorithms for large scale discrete ill-posed problems with general-form regularization, Inverse Probl., 34, Article 055031 pp. (2018) · Zbl 06897211
[19] Kaipio, J.; Somersalo, E., Statistical and Computational Inverse Problems, Applied Mathematical Sciences, vol. 160 (2005), Springer · Zbl 1068.65022
[20] Kilmer, M. E.; Hansen, P. C.; Espanol, M. I., A projection-based approach to general-form Tikhonov regularization, SIAM J. Sci. Comput., 29, 315-330 (2007) · Zbl 1140.65030
[21] Li, R.; Ye, Q., A Krylov subspace method for quadratic matrix polynomitals with application to constrained least squares problems, SIAM J. Matrix Anal., 25, 405-428 (2003) · Zbl 1050.65038
[22] Liu, J.; Yan, M.; Teng, T., Surface-aware blind image deblurring, IEEE Trans. Pattern Anal. Mach. Intell. (2019)
[23] Miller, K., Least squares methods for ill-posed problems with a prescribed bound, SIAM J. Math. Anal., 1, 52-74 (1970) · Zbl 0214.14804
[24] Natterer, E., The Mathematics of Computerized Tomography (1986), John Wiley: John Wiley New York · Zbl 0617.92001
[25] Nagy, J. G.; Palmer, K.; Perrone, L., Iterative methods for image deblurring: a Matlab object-oriented approach, Numer. Algorithms, 36, 73-93 (2004) · Zbl 1048.65039
[26] Paige, C. C.; Saunders, M. A., LSQR: an algorithm for sparse linear equations and sparse least squares, ACM Trans. Math. Softw., 8, 43-71 (1982) · Zbl 0478.65016
[27] Parlett, B. N., The Symmetric Eigenvalue Problem (1998), SIAM: SIAM Philadelphia, PA · Zbl 0885.65039
[28] Renaut, R. A.; Vatankhah, S.; Ardesta, V. E., Hybrid and iteratively reweighted regularization by unbiased predictive risk and weighted GCV for projected systems, SIAM J. Sci. Comput., 39, B221-B243 (2017) · Zbl 1360.65115
[29] Reichel, L.; Sgallari, F.; Ye, Q., Tikhonov regularization based on generalized Krylov subspace methods, Appl. Numer. Math., 62, 1215-1228 (2012) · Zbl 1246.65068
[30] van der Sluis, A.; van der Vorst, H. A., The rate of convergence of conjugate gradients, Numer. Math., 48, 543-560 (1986) · Zbl 0596.65015
[31] Zwaan, I. N.; Hochstenbach, M., Multidirectional subspace expansion for one-parameter and multiparameter Tikhonov regularization, J. Sci. Comput., 70, 990-1007 (2017) · Zbl 1370.65021
[32] Zha, H., Computing the generalized singular values/vectors of large sparse or structured matrix pairs, Numer. Math., 72, 391-417 (1996) · Zbl 0856.65041
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.